Rituximab experience

Full of high hopes for my new treatment, I went along to the infusion unit at the Western General in Edinburgh to have my first dose of rituximab. Over the last couple of years I've had bad reactions to methotrexate and sulfasalazine, no response to Cimzia or Humira and consequently RA has been progressing unchecked.

The unit is only a year old, the chairs were very comfy and the staff were great so it was a good start. When a doctor finally found a useful vein the cannula went in and I was plugged into antihistamine, then hydrocortisone and finally the rituximab.

I snoozed through the first hour (thanks to piriton), then soup and sandwiches arrived for lunch. After which I realised something was wrong - my soft palate felt large and uncomfortable and my nose was blocked. So I let the nurses know I thought there was something odd..... before I knew it 3 doctors were around me, the infusion was stopped and 'it's a serious reaction' was declared. No more rituximab for me, ever.

I was given more antihistamine, seemed ok and was sent home after a few hours of observation. Once home the effects have come and gone in waves, including massive thirst, tingling tongue and lips, hot flushes, swollen face, hands and feet so I had to see my GP urgently for more antihistamines and steroids.

So my long-hoped for journey with rituximab came to a rapid, unexpected end. Emotionally I feel disappointed, but physically I feel great because I'm full of steroids, I'm not sure how long that will last. I see my consultant next week to discuss what next, at the moment I've no idea what options are available to me but the journey towards a useful treatment continues...

5 Replies

oldestnewest
  • oh i am so sorry, that is what happened to me with Rituximab, yet others have great effect. I was the same, loads of nurses and docs acted so quickly I hardly knew what had hit me.

    Rest up now and don't worry , i had Enbrel after that and was fine. So sorry you are disappointed but enjoy your steroid holiday hugs Axx

  • How disappointing, but at least it was picked up quickly. Hopefully it won't be too long until you can try one of the others, and fingers crossed that it will be the perfect drug for you. Not much comfort to you, but reading your story makes me stop complaining about MTX making me feel rubbish after I take it, because at least it works for me - so thank you! Polly

  • Sorry to hear that you have had a bad reaction to the drug. Your journey is a long and bumpy one, hope the finish line for the right one is not too far off. xx

  • Hi I had my fusion of this yesterday. My throat and face swelled up and I was finding it hard to breathe. The doctor told me that this was a normal first time reaction that the majority of people get. They stopped the treatment for over half an hour and gave me some hydracortisone and some more anti histamines via the drip to take the swelling down. I didn't get any more reactions apart from my blood pressure dropping really low then going high. I didn't get sick but I felt very weak and run down. I am due to have another one in two weeks.

    I am sorry that you had a bad reaction and that it won't work for you. Good luck in your treatment that they give you.

    Best wishes

    Anita

  • So sorry to hear of that worrying bad reaction, hope they find an alternative for you x

You may also like...